Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Flagstaff, AZ

August 16, 2004Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2004, 12:26 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 12:26 PM MST (19:26 UTC)
Expired
Aug 16, 2004, 1:00 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 161926
SVRFGZ
AZC005-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 100 PM MST

* AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM
  WAS LOCATED OVER DONEY PARK...OR ABOUT 12 MILES NORTHEAST OF
  FLAGSTAFF...AND MOVING EAST-SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONEY PARK AT 1240 PM MST

LAT...LON 3541 11154 3529 11157 3526 11145 3537 11139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:20 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 9:20 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST MON AUG 16 2004

.SYNOPSIS...DEEP MONSOONAL MOISTURE AND AN UNSTABLE ATMOSPHERE WILL
REMAIN IN PLACE THROUGH MID WEEK. DAILY THUNDERSTORMS...SOME WITH
HEAVY RAINFALL...ARE EXPECTED THROUGH WEDNESDAY. LOOK FOR A DAY TO
DAY DECREASE IN STORM ACTIVITY FOR THE LATTER HALF OF THE WEEK AS A
DRIER AIR MASS GRADUALLY MOVES INTO THE STATE.
&&

.DISCUSSION...SAT IMAGERY SHOWS UPPER LOW OVER CENTRAL NEVADA ATTM
WITH A WEAK TROF EXTENDING FROM IT ACROSS CENTRAL AZ. AT H30 50 KT
JET STREAK MOVING INTO THE BOTTOM OF THE LOW AND IS PROGGED TO EJECT
INTO UT TONIGHT. AIR MASS OVER THE CWA REMAINS MOIST...SFC DPS
GENERALLY IN THE 50S. MAIN MID LEVEL MOISTURE SEEN OVER EASTERN HALF
OF THE STATE TODAY. 12Z FGZ SOUNDING HAS A MORE UNSTABLE PROFILE THAN
YESTERDAY BUT SHEAR REMAINS WEAK. EXPECTING TSTMS ACROSS ENTIRE CWA
AGAIN TODAY. STORM STARTS WILL BE EARLIEST IN THE MORNING SUNSHINE
AREAS...BASICALLY RIM WESTWARD. MOST ACTIVE AREA LIKELY TO BE OVER
THE NW SECTIONS OF THE CWA...CLOSEST TO THE JET STREAK AND COLD POOL
ASSOCIATED WITH NV LOW. AGAIN MAIN THREAT WILL BE HEAVY PRECIP
WITH THESE STORMS AND FLOODING POTENTIAL. MODELS INDICATE A SLOW
DRYING TREND...MAINLY IN THE MID/UPPER LEVELS AS THE WEEK PROGRESSES
AS THE FLOW BECOMES MORE WESTERLY. ZONES UPDATED EARLIER AND REMAIN
ON TRACK. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 16, 9:45 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON AUG 16 2004

AZZ004>018-037>040-171400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UNSTABLE AND MOIST AIR MASS REMAINS OVER THE NORTHLAND. THUNDERSTORMS
WILL DEVELOP ACROSS THE AREA AGAIN TODAY. LOOK FOR THE STORMS TO FORM
FIRST OVER THE AREAS FROM THE RIM WESTWARD...WITH AFTERNOON
DEVELOPMENT OVER THE EASTERN SECTIONS. THE STORMS TODAY WILL BE SLOW
MOVERS WITH MOVEMENT GENERALLY TO THE WEST. HEAVY RAINFALL AMOUNTS
ARE LIKELY WITH SOME OF THE STORMS. THE MAIN THREAT TODAY WILL BE THE
POTENTIAL FOR SMALL STREAM FLOODING AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION AS THE WEEK
PROGRESSES. THUNDERSTORMS ARE EXPECTED EACH DAY BUT LOOK FOR A DOWNWARD
TREND...AFTER TUESDAY...IN THE AMOUNT OF STORM ACTIVITY THROUGH FRIDAY.
MODELS SHOW A WEAK SURGE OF MOISTURE FOR THE WEEKEND WITH AN EXPECTED
INCREASE IN STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:45 PM MSTFlash Flood WarningFGZGila30 min
Aug 15, 9:15 PM MSTFlash Flood WarningFGZGila15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.